New York, 2006

Hail in New York, May 12 to 13, 2006

May 12 to 13, 2006 · NWS BGM · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 12, 2:16 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 12, 2:16 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT FRI MAY 12 2006

.SHORT TERM (TNGT - SUNDAY)...

DRY SLOT HAS HELD TOUGH THRU THE DAY AND HAS EVEN SUPPRESSED SOME OF
THE CU THAT TRIED TO FRM. SOME SHWRS FRMG OVER THE WRN CATS AND INTO
THE WRN MOHAWK VLY ALNG THE BNDRY FRMD FROM THE HTG AND THE OVC
SKIES TO THE EAST. MOS OUTPUT HAS AT LEAST CHANCE POPS OVER MUCH OF
THE FCST AREA OVRNGT DESPITE THE LACK OF ANY REAL FRCG FOR PCPN...
AND THE CONT PERSISTENT DRY SLOT OVER CNTRL NY AND NE PA. WILL GO
WITH HIER POPS OVER THE ERN ZONES EARLY TO HANDLE THE DIURNAL
SHWRS...AND JUST A GENERIC LOW CHANCE OVRNGT ALL AREAS. CLD FCST
DFCLT TOO AS MOST OF THE CLDS OVER THE AREA ATTM ARE SIMPLY FRCD BY
HTG. MODEL SNDGG OVRNGT ARE QUITE DRY. WLD XPCT DAYTIME CLDS TO
DISSAPATE AFTER DARK...WITH SOME ST/SC PSBL LATE AS THE WINDS DECPL
AND LOW LVL  MOISTURE RISES TO THE LOW INV.

SAT ALMOST LOOKS LIKE A REPEAT AS THE FCST AREA REMAINS BETWEEN THE
LARGE MOISTURE PLUME FEEDER OVER WRN NEW ENG AND THE CLDS AND
MOISTURE ASSOCIATED WITH THE UPPER LOW TO THE SW. WITH HTG...MODEL
SNDGS BECOME SOMEWHAT UNSTABLE WITH CAPES IN THE 700J/KG TO 800J/KG
IN THE LATE AFTN. WILL CONT WITH LOW CHANE POPS TMRW AND ADD SCT
AFTN TRWS.

VERY LTL CHG FOR SAT NGT AS THE DIURNAL CLDS WANE AND LTL FRCG
REMAINS FOR SHWRS. SUN EVEN LOOKS MORE STABLE AS SOME MID LVL WRMG
CAPS THE SNDG. SO...ONCE AGAIN WE MAY GET A DECENT AMT OF SUN ON
SUNDAY.

FLWD BLENDED MOS GUID CLOESLY FOR TEMPS IN THE THIS FCST. MORFORD

&&
.AVIATION (12/18Z - 13/18Z)...
AT SYR, A BKN DECK AROUND 035 FT WILL PERSIST THROUGH THE PERIOD
WITH EASTERLY WINDS LESS THAN 10 KNOTS. AT UCA, MVFR CONDITIONS WILL
PERSIST DUE TO CIGS. OCCASIONAL SHOWERS WILL CONTINUE THROUGH LATE
AFTERNOON. EASTERLY WINDS WILL CONTINUE AROUND 10 KNOTS WITH GUSTS
TO 20 KNOTS DURING THE DAYLIGHT HOURS. FOR THE REMAINDER OF TAF
SITES, SCT/BKN CLOUDS AROUND 035 FT WILL PERSIST THROUGH THE
OVERNIGHT PERIOD WITH CLOUDS MORE SCATTERED AFTER SUNSET. TOWARD
MORNING MVFR FOG AND CIGS ARE POSSIBLE BTW 10Z-13Z. AFTER 14Z, SKIES
WILL BE BKN AROUND 040 FT. EXPECT SOUTHEAST WINDS LESS THAN 10 KNOTS
WITH LIGHT AND VARIABLE WINDS OVERNIGHT. RRM

&&

.LONG TERM (SUN NGT - FRI)...
EXTENDED DOMINATED BY SLOW MOVING UPPER LEVEL LOW WHICH WILL
GRADUALLY MOVE FROM THE OHIO VALLEY NORTHWARD THROUGH NYS THEN LIFT
NORTHEAST INTO NEW ENGLAND/SOUTHERN QUEBEC BY WEDNESDAY. WILL
INCLUDE CHC POPS THROUGH THE PERIOD WITH MOST WIDESPREAD ACTIVITY
POSSIBLE MONDAY AND TUESDAY. A SECONDARY UPPER LEVEL TROF AND
ASSOCIATED SFC TROF SWINGS THROUGH ON THURSDAY/THURSDAY NIGHT. THIS
FEATURE REINFORCING THE UPPER LEVEL TROF OVER THE ERN CONUS WITH CHC
POPS CONTINUING INTO FRIDAY. RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, May 12, 2:46 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EDT FRI MAY 12 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
346 AM EDT FRI MAY 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SEVERE WEATHER SPOTTER ACTIVATION WILL NOT BE NEEDED
TODAY...HOWEVER SPOTTERS ARE ASKED TO FORWARD RAIN TOTALS TO THE
NATIONAL WEATHER SERVICE VIA THE TOLL FREE SPOTTER NUMBER...OR
E-MAIL AT BGM.STORMREPORT@NOAA.GOV

In the hours before

Special weather statement, May 12, 3:28 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
428 PM EDT FRI MAY 12 2006

NYZ056-PAZ039-122115-
BROOME NY-SUSQUEHANNA PA-
428 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SUSQUEHANNA..AND MOVING
  NORTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HICKORY GROVE AT 435 PM EDT...
  GREAT BEND AND HALLSTEAD AT 450 PM EDT...
  KIRKWOOD AT 510 PM EDT...
  CONKLIN AND BINGHAMTON AT 515 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER IMMEDIATELY.
Special weather statement, May 12, 3:37 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
437 PM EDT FRI MAY 12 2006

NYZ056-PAZ039-122115-
BROOME NY-SUSQUEHANNA PA-
437 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GREAT BEND..AND MOVING
  NORTHWEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WINDSOR AT 445 PM EDT...
  EAST WINDSOR AT 450 PM EDT...
  KIRKWOOD AND CONKLIN AT 500 PM EDT...
  SANITARIA SPGS AND PORT CRANE AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, May 12, 4:02 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT FRI MAY 12 2006

NYZ036-122200-
MADISON NY-
502 PM EDT FRI MAY 12 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SOUTH LEBANON...AND
MOVING   NORTHWEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EATON AND PIERCEVILLE AT 510 PM EDT...
  WEST EATON AT 515 PM EDT...
  SHEDS AT 520 PM EDT...
  ERIEVILLE AND MORRISVILLE AT 525 PM EDT...
  NELSON AND PETERBORO AT 540 PM EDT...
  CAZENOVIA AT 555 PM EDT...
  PERRYVILLE AND CHITTENANGO AT 600 PM EDT...

PADAVONA

The radar

The Binghamton radar (KBGM), 67 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Madison

When
May 12, 4:54 PM EST
Where
Madison County, Georgetown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.767, -75.717

Hail, Onondaga

When
May 12, 5:47 PM EST
Where
Onondaga County, Cicero
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.183, -76.117

Hail, Cortland

When
May 13, 8:30 AM EST
Where
Cortland County, Scott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.733, -76.233

Hail, Cayuga

When
May 13, 2:18 PM EST
Where
Cayuga County, Port Byron
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -76.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505037, 5505038, 5505039, 5505040.